Kentucky, 2021

Ice Storm and Winter Storm in Kentucky, February 15 to 16, 2021

February 15 to 16, 2021 · NWS RLX · 4 events in 4 counties and zones

A fast moving, yet significant winter storm moved through the area on the morning of February 15th. As the system moved through, a warm nose of air moving northward resulted in a second round of mixed precipitation in just a few short days after the previous storm.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A fast moving, yet significant winter storm moved through the area on the morning of February 15th. As the system moved through, a warm nose of air moving northward resulted in a second round of mixed precipitation in just a few short days after the previous storm.

The ice accumulations from the system provided the biggest impacts across the region. This was the second significant ice event in 5 days. As a result, once again tree damage and power outages occurred. According to the local utility company, around 99 percent of Lawrence County and 60 percent of Boyd County were without power due to downed trees and powerlines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 15, 3:57 AM EST, 3 minutes earlier.

Area forecast discussion, Feb 15, 3:57 AM EST, 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
357 AM EST Mon Feb 15 2021

.SYNOPSIS...
A weak system provides light wintry mix early today. High
impact winter storm Monday afternoon and tonight. Wintry
weather possible on front end of a system Wed night into Thu.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 240 AM Monday...

A first wave will move across the area this morning, providing
snow in southeast Ohio and northwestern West Virginia. With some
freezing rain or sleet south/east of these areas. This is the
weaker of the waves, with a much strong wave arriving late today
and moving through tonight. Models have shifted the
snow/freezing rain/rain lines a bit further west with this
system, so have reflected this in the forecast. This will mean a
bit less snow and more freezing rain and sleet in northeast
Kentucky and southeastern Ohio. This will also mean that the
Charleston/Clarksburg corridor is expected to rise above
freezing this afternoon and evening, limiting the freezing rain
in these areas. There will be a large area of significant and
devastating ice accumulations for several counties on either
side of the Ohio River.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
As of 330 AM Monday...

Light precipitation chances should gradually taper off
throughout the day Thursday as the previous system exits to the
northeast. Some chances may linger along the mountains,
gradually transitioning from a wintry mix to upslope snow
showers as it moves out. Only expecting light precipitation
accumulations on the back end of this system. Surface high
pressure will move in from the west Tuesday night into
Wednesday, providing a brief period of dry weather for much of
Wednesday ahead of the next system that should begin to move in
by the end of the day Wednesday. Wednesday should be slightly
warmer than Tuesday, with temperatures along the west and in the
mountains in the mid to low 30s, and in the mid to upper 30s for
the eastern portion of the lowlands with some areas in the
southern part potentially reaching the lower 40s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 350 AM Monday...

The next system will move in Wednesday night, with precipitation
chances ramping up from the southwest to northeast as a surface
low approaches from the southwest. Models show this low moving
through the area by Thursday into Thursday night. Currently
looking like it will start out as snow, transition to a wintry
mix with brief periods of freezing rain possible through
Thursday morning, and finally transition to predominantly rain
Thursday as temperatures warm up. Precipitation chances will
gradually decrease throughout Friday with snow possible on the
back end of this system as it moves out. Upslope snow showers
will also likely linger in the mountains into the start of the
weekend. Water issues could be possible with this system,
especially depending on how much melting occurs for the precip
from the system from the beginning of the week. If not much
melting occurs, this may lead to more runoff and thus additional
water issues with this system.

Models generally agree with bringing high pressure in behind the
system, leading to dry conditions for much of the weekend.
Models then bring a low to the north, moving the associated
front through the area for Monday and possibly bringing
additional precipitation chances to the area.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
As of 1245 AM Monday...

Generally IFR/LIFR conditions can be expect this morning with
freezing drizzle or freezing rain. Southeast Ohio will be MVFR
for a time early this morning before collapsing into IFR/LIFR.

The precipitation will take a brief break late this morning into early
this afternoon before returning later this afternoon. However,
IFR/LIFR ceilings are expected to continue this afternoon.

The precipitation this evening will be rain in eastern WV and
southwestern VA, while a wintry mix can be expected over western
WV, southeastern OH, and northeastern KY. Expect IFR/LIFR
conditions to continue for all locations except a narrow strip
just west of the main mountain ridge in WV this evening where
MVFR/VFR conditions are possible.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z TUESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing of wintry precipitation could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                         MON 02/15/21
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EST 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    M
EKN CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    L    H    H    H    H    H    H    H    H    H

AFTER 06Z TUESDAY...
IFR likely in a mix of wintry precipitation Monday night
through Tuesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 10 AM EST this morning for
     WVZ032>034-039-040-515>526.
     Winter Storm Warning until 10 AM EST Tuesday for WVZ005>011-
     017-019.
     Ice Storm Warning until 10 AM EST Tuesday for WVZ013>016-018-
     020-024>031.
OH...Winter Storm Warning until 10 AM EST Tuesday for OHZ066-067-
     075-076-083>087.
KY...Winter Storm Warning until 10 AM EST Tuesday for KYZ101>103-
     105.
VA...Winter Weather Advisory until 10 AM EST this morning for
     VAZ003-004.

&&

SYNOPSIS...RPY/CG
NEAR TERM...RPY
SHORT TERM...CG
LONG TERM...CG
AVIATION...RPY
Hazardous weather outlook, Feb 15, 3:45 AM EST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
345 AM EST Mon Feb 15 2021

VAZ003-004-WVZ032>034-039-040-515>526-160845-
Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
345 AM EST Mon Feb 15 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A system Wednesday night into Thursday could produce a wintry mix of
precipitation.

Accumulating snow is possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ075-076-083>087-WVZ005>011-013>020-024>031-160845-
Greenup-Carter-Boyd-Lawrence KY-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
345 AM EST Mon Feb 15 2021

...ICE STORM WARNING IN EFFECT UNTIL 10 AM EST TUESDAY...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, northern
West Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Ice Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Ice Storm Warning.

A system Wednesday night into Thursday could produce a wintry mix of
precipitation.

Accumulating snow is possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-160845-
Perry-Morgan-
345 AM EST Mon Feb 15 2021

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST TUESDAY...

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

A system Wednesday night into Thursday could produce a wintry mix of
precipitation.

Accumulating snow is possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 2 ice storm. Local standard time, as filed.

Winter Storm, Greenup

When
February 15, 4:00 AM EST to February 16, 3:30 AM EST
Where
Greenup forecast zone
Reported by
COOP Observer
Coordinates
38.546, -82.922 (the zone’s center; the record gives no point)

Winter Storm, Carter

When
February 15, 4:00 AM EST to February 16, 3:30 AM EST
Where
Carter forecast zone
Reported by
COOP Observer
Coordinates
38.318, -83.049 (the zone’s center; the record gives no point)

Ice Storm, Lawrence

When
February 15, 4:00 AM EST to February 16, 6:00 AM EST
Where
Lawrence forecast zone
Property damage
$50,000
Reported by
Utility Company
Coordinates
38.068, -82.735 (the zone’s center; the record gives no point)

Ice Storm, Boyd

When
February 15, 4:00 AM EST to February 16, 5:00 AM EST
Where
Boyd forecast zone
Property damage
$25,000
Reported by
Utility Company
Coordinates
38.360, -82.688 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943437, 945302, 945306, 945307.